Utah, 2016

Winter Weather in Utah, January 24 to 25, 2016

January 24 to 25, 2016 · NWS GJT · 2 events in 2 counties and zones

A moist Pacific trough produced significant snowfall in portions of northeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in portions of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 23, 9:19 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 23, 9:19 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
919 PM MST SAT JAN 23 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 112 PM MST SAT JAN 23 2016

THE NEXT TROUGH WAS ONSHORE THIS AFTERNOON AND WILL TRACK W-E
ACROSS THE REGION ON SUNDAY. IT CONTINUES TO SHOW SIGNS OF SOME
SPLITTING AND WEAKENING AS IT TRACKS THROUGH THE REGION. THE
LATEST MODEL RUNS HAVE DECREASED THE AMOUNT OF AVAILABLE MOISTURE
AND JET SUPPORT IS QUITE WEAK. STILL THE SYSTEM HAS STRONG FRONTAL
FORCING ESPECIALLY NORTH OF THE I-70 CORRIDOR SUNDAY MORNING.

ADVISORIES HAVE BEEN ISSUED FOR THE NORTHERN CO MTNS STARTING
SUNDAY MORNING INCLUDING THE UPPER AND CENTRAL YAMPA RIVER BASIN.
THE COLD FRONT SHIFTS AND WEAKENS INTO THE EASTERN FORECAST AREA
THROUGH THE DAY SO THE CENTRAL CO MTN ADVISORIES BEGIN AT NOON.
THE BEST AFTERNOON INSTABILITY...UP TO A MARGINAL 7.2 C/KM LAPSE
RATE...IS OVER THE CO CENTRAL MTNS IN THE AFTERNOON.

OTHER ZONES THAT MAY GET CLOSE TO ADVISORY SNOW CRITERIA INCLUDE
THE EASTERN UTAH MTNS AND THE LOWER YAMPA RIVER BASIN. THE I-70
CORRIDOR WILL FLIRT WITH RAIN-SNOW IN THE AFTERNOON OR IS
EXPECTED HAVE SIGNIFICANT MELTING ON ROADWAYS TO LIMIT
ACCUMULATIONS.

ALSO THE GUNNISON BASIN IS NOT EXPECTED TO SEE A LOT OF
ACCUMULATION BUT THE PERSISTENT VALLEY INVERSION THERE SHOULD MIX
OUT FOR MORE MILD AFTERNOON TEMPERATURES.

THE -28C COLD CORE PASSES SUNDAY NIGHT AS THE FLOW VEERS AROUND TO
NW. 700MB SPECIFIC HUMIDITY REMAINS AROUND 2 G/KG FOR SOME
OROGRAPHIC SNOW ACCUMULATION ALONG NW FACING SLOPES. THE NW SAN
JUANS SHOULD CONTINUE TO ACCUMULATE OVERNIGHT.

THANKS TO UDOT AND RIW CYS BOU OFFICES FOR COORDINATION.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 112 PM MST SAT JAN 23 2016

LIGHT SNOW WILL CONTINUE INTO MONDAY MORNING. ALL HIGHLIGHTS END
AT 9 AM THOUGH THE VALLEYS MAY BE CANCELLED SOONER. LIGHT SNOW
SHOWERS LINGER NEAR THE CONTINENTAL DIVIDE THROUGH THE DAY. MONDAY
WILL BE 5 TO 10 DEGREES COOLER THAN SUNDAY...THEN VALLEY
INVERSIONS REFORM OVERNIGHT.

TUESDAY A RIDGE BUILDS INTO THE GREAT BASIN. WEAK WAVES WORK
THROUGH THE RIDGE FOR THE REMAINDER OF THE WEEK SO SOME VERY LIGHT
MAINLY MTN SNOW IS STILL POSSIBLE. THE RIDGE DE-AMPLIFIES LATE IN
THE WEEK FOR INCREASING CLOUDS AND MTN GRADIENT WINDS...AND
ERODING VALLEY INVERSIONS. THE NEXT MUCH STRONGER AND WETTER
STORM SYSTEM MAY IMPACT THE REGION STARTING SATURDAY/EC OR
LATER/GFS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 919 PM MST SAT JAN 23 2016

LIGHT SNOW OVER NORTHEAST UTAH AHEAD OF A PACIFIC TROUGH MOVING
ACROSS THE GREAT BASIN TONIGHT WILL SPREAD TO EXTREME NORTHWEST
COLORADO THROUGH 12Z. WITH THE ARRIVAL OF THE FRONT...KCNY AND
KVEL FACE THE LIKELIHOOD OF IFR CONDITIONS IN LIGHT SNOW THROUGH
18Z. AS THE SYSTEM CONTINUES TO TRACK EAST ALL TAF SITES WILL SEE
A PERIOD OF SNOW RESULTING IN IFR CONDITIONS DURING THE AFTERNOON.
MOUNTAINS WILL BE COMPLETELY OBSCURED IN SNOW AND WILL REMAIN SO
THROUGH 06Z/MON. EXPECT SNOW TO END WEST OF A KCAG-KRIL-KTEX LINE
AFTER 00Z/MON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 8 AM SUNDAY TO 9 AM MST MONDAY FOR
     COZ002>005-009-013-017.

     WINTER WEATHER ADVISORY FROM NOON SUNDAY TO 9 AM MST MONDAY FOR
     COZ010-012-018.

UT...&&

SHORT TERM...99
LONG TERM...99
AVIATION...NL
Hazardous weather outlook, Jan 23, 4:14 AM MST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MST SAT JAN 23 2016

COZ001>014-017>023-UTZ022>025-027>029-241300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
414 AM MST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW LIGHT SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS OF
NORTHEAST UTAH AFTER MIDNIGHT TONIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF SNOW AND BLOWING SNOW WILL SPREAD EAST ACROSS THE REGION
ON SUNDAY WITH LOCALLY HEAVY SNOW POSSIBLY OVER THE MOUNTAINS OF
WESTERN COLORADO. TRAVEL CONDITIONS WILL DETERIORATE ON SUNDAY
ACROSS MOST MOUNTAIN ROADS AND HIGHWAYS IN WESTERN COLORADO AND
EASTERN UTAH. MODERATE SNOW ACCUMULATIONS ARE EXPECTED FOR THE
MOUNTAINS WITH LIGHT AMOUNTS IN THE VALLEYS.

SNOW SHOWERS LINGER OVER THE MOUNTAINS THROUGH EARLY TUESDAY
MORNING...WITH DRIER WEATHER THEN MOVING IN WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 23, 7:46 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
746 PM MST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST MOUNT ABRAMS            37.96N 107.65W
01/23/2016  M50 MPH          OURAY              CO   MESONET

&&

EVENT NUMBER GJT1600182

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 24, 12:00 AM MST to January 25, 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were measured above the 7500 foot level. Locally higher amounts included 16 inches at the Kings Cabin SNOTEL site. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Eastern Uinta Basin

When
January 24, 12:00 AM MST to 2:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall totals of around 3 inches were measured across most of the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633868, 633870.